Understanding how chemotherapy-induced nerve damage impacts on the quality of life of Australia’s cancer survivors is the goal of a new survey launched by UNSW.
Phil Mendoza-Jones had been operating his solo marketing and advertising consultancy for over ten years when diagnosed with colon cancer. He endured seven months of chemotherapy treatment. The treatment was ultimately successful, but also resulted in debilitating effects on both his business as well as his obsession with fitness and sport.
“I felt like I was walking on cotton wool and my concentration was shot. Ten years on, I still experience disconcerting tingling and numbness in my fingers and toes,” Mendoza-Jones says.
Mendoza-Jones is among the one million Australian cancer survivors, many of whom suffer painful nerve damage following chemotherapy treatment.
Chemotherapy induced peripheral neuropathy (CIPN) damages peripheral nerves and can result in numbness, tingling, pain or weakness in the feet, lower legs, hands and fingers. The condition severely affects the quality of life for many cancer survivors. Writing with a pen or typing on a keyboard or smartphone turn into extremely painful tasks.
Until recently there were no tools to measure the impact of CIPN and no prevention or treatment. Researchers, led by UNSW Conjoint Professor David Goldstein, are now looking at many aspects of this problem as part of a NSW Cancer Institute funded program grant.
A promising trial, that has seen patients take a drug to protect them from CIPN during chemotherapy, has recently been completed by UNSW Associate Professor Arun Krishnan. Results are expected within the next six months.
UNSW researchers, led by Dr Susanna Park from Neuroscience Research Australia, have also developed world-leading tests to pick up nerve damage before it happens, so that chemotherapy treatment can be adjusted as required. While this is promising research for future cancer sufferers, the real impact is still largely unknown among those already living with CIPN.
Australians who have received chemotherapy that can cause CIPN are invited to take part in the UNSW survey here.